Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 171, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Oct 2, 2004, 5:32 PM CDT for Pickens County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2004, 5:32 PM CDT (22:32 UTC)
- Expired
- Oct 2, 2004, 6:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pickens County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 022232 SVRBHM ALC107-022300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 532 PM CDT SAT OCT 2 2004 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA * UNTIL 600 PM CDT * AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PALMETTO...OR ABOUT 18 MILES SOUTHWEST OF FAYETTE...AND MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY...NORTH OF HIGHWAY 82. DAMAGING WINDS UP TO 60 MPH WERE REPORTED IN SOUTHWEST LAMAR COUNTY WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 3354 8817 3346 8819 3341 8786 3352 8784 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:15 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 2, 2:15 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT SAT OCT 2 2004 .SYNOPSIS...COLD FRONT ACROSS THE NORTHWEST SECTIONS WILL MOVE ACROSS THE NORTH/CENTRAL SECTIONS OVERNIGHT AND SHIFT SOUTHEAST OF THE AREA LATER SUNDAY MORNING. DRIER COOLER AIR WILL OVER-SPREAD THE AREA THROUGHOUT SUNDAY. && .SHORT TERM...MODELS IN PRETTY GOOD AGREEMENT WITH COLD FRONT MOVING ACROSS THE NORTHERN SECTIONS TONIGHT AND EXITING THE SOUTHERN SECTIONS OF THE AREA SUNDAY MORNING. VERY LIMITED MOISTURE AVAILABLE WITH THIS FRONT AND WILL KEEP POPS ON THE LOW SIDE WITH SLIGHT CHANCE POPS MOST SECTIONS TONIGHT AND SOUTHEAST SECTIONS ON SUNDAY. DRIER/COOLER AIR WILL OVER-SPREAD THE AREA THROUGHOUT SUNDAY. MONDAY THROUGH WEDNESDAY...A FEW WEAK UPPER LEVEL DISTURBANCES WILL MOVE THROUGH FROM WEST TO EAST...BUT WITH LIMITED MOISTURE AVAILABLE ONLY EXPECT SOME MID AND HIGH LEVEL CLOUDS. IN ADDITION A SECONDARY SURGE OF COOLER AIR WILL MOVE ACROSS FROM THE NORTHWEST ON TUESDAY. && .LONG TERM (THURSDAY THROUGH SATURDAY)...HIGH PRESSURE WILL REMAIN ACROSS THE AREA THURSDAY AND FRIDAY. ON SATURDAY...MODELS ARE FORECASTING A LOW PRESSURE SYSTEM MOVING NORTHWARD FROM THE GULF. WILL BRING A CHANCE OF SHOWERS ACROSS THE SOUTH AND SLIGHT CHANCE POPS ACROSS THE REST OF THE AREA. .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 78 54 82 55 / 20 00 00 00 ANNISTON 62 79 55 82 55 / 20 00 00 00 BIRMINGHAM 60 79 55 82 55 / 20 00 00 00 TUSCALOOSA 61 80 55 84 56 / 20 00 00 00 CALERA 62 80 56 82 57 / 20 00 00 00 AUBURN 64 84 60 85 60 / 20 10 00 00 MONTGOMERY 65 84 58 85 59 / 20 10 00 00 TROY 65 85 60 86 61 / 20 10 00 00 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 50
Hazardous weather outlook, Oct 2, 1:06 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 106 PM CDT SAT OCT 2 2004 ALZ011>015-017>050-030005- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST. CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 106 PM CDT SAT OCT 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY) NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Oct 2, 4:52 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 452 PM CDT SAT OCT 2 2004 ALZ012-022220- LAMAR- 452 PM CDT SAT OCT 2 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LAMAR COUNTY UNTIL 520 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 7 MILES SOUTHWEST OF MOLLOY...MOVING EAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY...MILLPORT...KENNEDY THROUGH 515 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. GUSTY WINDS 35 TO 45 MPH AND PEA SIZE HAIL ARE LIKELY WITH THIS STORM AS WELL.
Local storm report, Oct 2, 5:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
524 PM CDT SAT OCT 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 7 W MILLPORT 33.56N 88.20W
10/02/2004 LAMAR AL EMERGENCY MNGR
TREE DOWN ON HIGHWAY 96.
&&
91The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 5:01 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Pickens | 29 min |
| Oct 2, 5:35 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.